Antipsychotics learning module

3.2.3 Neuroleptic malignant syndrome

Neuroleptic malignant syndrome is a rare but potentially extremely serious disorder. With a mortality rate possibly exceeding 10%, severe features constitute a medical emergency.

Neuroleptic malignant syndrome typically occurs within about two weeks of starting an antipsychotic or increasing its dose. It is characterised by:

  • Raised temperature
  • Muscle rigidity, which can be severe and interfere with speaking, eating and swallowing
  • Altered mental status; mental status can fluctuate through the day, varying from confusion to coma
  • Autonomic instability—irregular pulse rate, blood pressure fluctuation, excessive sweating, heart rhythm disturbances; urinary incontinence may be an early sign
  • Raised creatine kinase; excessive skeletal muscle breakdown can cause myoglobinuria and acute renal failure. The creatine kinase level in neuroleptic malignant syndrome is typically very much higher than that associated with exertion and physical contact (especially during restraint)
  • Leucocytosis

Neuroleptic malignant syndrome should be differentiated from serotonin syndrome — muscle rigidity, leucocytosis and raised creatine kinase may be absent in serotonin syndrome.

Factors which increase risk

Risk factors for neuroleptic malignant syndrome include high dose of an antipsychotic (or rapid increase of the dose), dehydration, catatonia, family history of the syndrome, and CNS disorders including tumour, encephalitis, delirium and dementia. Male gender and age under 40 years might be factors, but the seemingly increased risk may just be a reflection of higher use of antipsychotics in this group.

Concomitant use of the antipsychotic with drugs such as metoclopramide, lithium, and some antidepressants may increase the risk of neuroleptic malignant syndrome.

Risk-reduction measures

Starting treatment with a low dose of an antipsychotic and raising the dose slowly can help reduce the risk of neuroleptic malignant syndrome. Prolonged-release injections of antipsychotics should preferably be avoided in those at higher risk of the syndrome.


Neuroleptic malignant syndrome is a medical emergency—emergency medical services should be consulted immediately in suspected cases. The antipsychotic should be discontinued immediately and other psychotropic medications such as antidepressants, lithium and antimuscarinics should also be stopped.

Supportive management, with close clinical and biochemical monitoring, should be instituted immediately including:

  • hydration (intravenously if necessary), especially if creatine kinase is highly raised
  • cooling the patient
  • correction of metabolic abnormalities

Other supportive care may be necessary according to individual circumstances and the patient may need to be managed on a medical ward. Specialists may use specific medicines for managing severe cases of neuroleptic malignant syndrome.

Page 16 of 46

Page last modified: 17 February 2015